Virginia, 2020Flash Flooding and Flooding in Virginia, August 13, 2020
August 13, 2020 · NWS LWX · 23 events in 7 counties and zones
Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed, and with little steering flow aloft this caused the storm motion to be slow. The slow storm motion resulted in instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 3:09 AM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 3:09 AM EST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 AM EDT Thu Aug 13 2020
.SYNOPSIS...
A front will stall over the Middle Atlantic today, then drift
southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts
into the Ohio River Valley.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stalled front in the vicinity combined with a tropical air mass
and passing shortwave energy promises to make the next few days
interesting. For this morning, a fairly significant vort max and
shortwave will move through shortly. This is already starting to
cause storms to develop, and expect coverage to expand
northward, maxing out during rush hour. Locally heavy rain is
very possible and given the rain we had yesterday in some areas,
a flash flood watch seemed prudent. Ran the watch through this
evening as expect more storms to fire in the afternoon, but
highest coverage likely occurs this morning with the shortwave.
Exhaustion of CAPE and modest height rises/anticyclonic flow
this afternoon likely keep coverage a bit reduced. Some sun will
break through, but highs will only be in the 80s. By comparison,
tonight looks like we will be between upper level features, so
evening convection will diminish and do not expect a refiring
overnight. Lows in the 60s to 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will make some southward progress Friday night through
Saturday night as upper low to the west strengthens/sharpens.
This will result in better afternoon storm coverage Friday, and
then better rain/storm coverage overall Saturday. As the
atmosphere being tapped is not going to change, even if the
immediate low level one does somewhat behind the front, expect
the heavy rain threat to persist through Saturday night. With
the continued clouds and storms, highs will continue to be in
the 80s, with Saturday being the cooler day as the front drops
further south. Lows will be in the 60s to 70s, not much change.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The aforementioned frontal boundary continues to lift northward
on Sunday, with low pressure riding along it across the area
into Sunday evening. This will again bring thunderstorms to the
area. Heavy rainfall again will be possible with these.
Temperatures will be well below average on Sunday, with highs
struggling to reach 80 for most.
Beyond Sunday, looks like a brief lull in activity could occur
early in the week. However, still a great deal of uncertainty
there, as the upper-level pattern remains unsettled nearby. But
Monday and Maybe Tuesday could see the area in zonal flow, with
less coverage of showers/storms. Highs each day in the low to
mid 80s.
By the middle of next week upper-level flow may once again
buckle, allowing for more disturbed weather across the region.
However, timing of that is still up in the air at this point.
This time of year typically brings about weakly forced events,
so can be a bit tough to nail down this far out. Continue to
monitor latest forecasts for new info.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy low clouds and fog will be an issue each of the next
three late night/early morning periods as plentiful low level
moisture will make its formation easy, if we have clearing. That
said, higher clouds may limit this threat at the terminals.
Otherwise, main concern will be for heavy downpours with
lightning to produce sub-VFR conditions and gusty winds. Best
coverage will generally be afternoon hours, though today, a
disturbance makes storms a bit more likely in the morning.
Sub-VFR conditions expected at times on Sunday, as low pressure
moves along a lifting frontal boundary over the area.
VFR conditions generally expected by Monday, in the wake of the
low, but some showers and storms remain possible in the
afternoon, but with less coverage.
&&
.MARINE...
Generally sub-SCA conditions expected on the waters through
Saturday. Main concern each day will be thunderstorms, primarily
during the afternoon hours, though some may develop during the
mornings. Gusty winds and even a few waterspouts will be
possible with stronger storms.
SCA conditions possible on Sunday in onshore flow. By Monday,
flow shifts offshore, but could remain close to (but should stay
just below) SCA criteria.
&&
.HYDROLOGY...
Significant rain fell in scattered areas around the CWA
yesterday. While not everyone saw heavy rain, most of the CWA
had some rain, so antecedent conditions are growing increasingly
wet. With some locally heavy showers and storms expected this
morning, it seemed prudent to issue a Flash Flood Watch, even
though confidence on really heavy concentrated storms is not
quite as high given somewhat reduced CAPE. Storm coverage may
actually decrease significantly this afternoon, but confidence
on this is not yet high. That said, would not be surprised if
the watch was to be dropped early.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-014-016>018.
Flash Flood Watch from 7 AM EDT this morning through this
evening for MDZ003>006-011-501>508.
VA...Flash Flood Watch through this evening for VAZ025-026-029-
036>040-050>057-501>504-507-508.
Flash Flood Watch from 7 AM EDT this morning through this
evening for VAZ027-028-030-031-505-506.
WV...Flash Flood Watch from 7 AM EDT this morning through this
evening for WVZ050>053-055-501>506.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
HYDROLOGY...RCMHazardous weather outlook, Aug 13, 4:06 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
506 AM EDT Thu Aug 13 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
506 AM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-140915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
506 AM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.
In the hours before
Local storm report, Aug 13, 6:10 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM WATER SPOUT 4 ESE PATUXENT RIVER NA 38.27N 76.36W
08/13/2020 ANZ534 MD ASOS
WATERSPOUT REPORTED BY OBSERVER AT PATUXENT RIVER NAVAL
AIR STATION BETWEEN 6:45 AND 6:52 AM.
&&
EVENT NUMBER LWX2002112
DHFlood, Prince William
- When
- August 13, 7:48 AM EST to 9:48 AM EST
- Where
- Prince William County, 1.28 mi ESE of Aden to 1.1 mi ESE of Aden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.640, -77.510
Aden Rd. closed due to flooding near the intersection with Ausley Ct.
Flash Flood, Prince William
- When
- August 13, 7:55 AM EST to 10:00 AM EST
- Where
- Prince William County, 1.28 mi S of Bristow
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.702, -77.533
A water rescue occurred in the 11900 Block of Valley View Drive.
Flood, Prince William
- When
- August 13, 7:55 AM EST to 9:55 AM EST
- Where
- Prince William County, 1.38 mi N of Bristow to 1.49 mi NE of Rixlew
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.740, -77.530
Portions of Nokesville Rd. closed due to flooding between Nokesville and Manassas.
Flood, Prince William
- When
- August 13, 7:55 AM EST to 9:55 AM EST
- Where
- Prince William County, 1.68 mi S of Catharpin to 1.69 mi S of Catharpin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.826, -77.571
Artemus Rd. closed due to flooding near the intersection with Pageland Ln.
Flood, Fauquier
- When
- August 13, 8:02 AM EST to 10:02 AM EST
- Where
- Fauquier County, 0.69 mi S of Catlett to 2.29 mi NE of Elkrun
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.640, -77.630
Elk Run Rd. closed due to flooding between Elk Run Church Rd. and Catlett Rd.
Flood, Prince William
- When
- August 13, 8:05 AM EST to 10:05 AM EST
- Where
- Prince William County, 0.77 mi NW of Independent Hill to 0.33 mi NW of Independent Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.636, -77.442
Joplin Rd. closed due to flooding near Bristow Rd.
Flood, Spotsylvania
- When
- August 13, 8:06 AM EST to 10:06 AM EST
- Where
- Spotsylvania County, 2.94 mi WSW of Partlow to 3.27 mi WSW of Partlow
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.010, -77.678
Point Olive Rd. closed due to flooding near the North Anna River.
Flood, Prince William
- When
- August 13, 8:21 AM EST to 10:21 AM EST
- Where
- Prince William County, 1.17 mi ENE of Canova to 1.27 mi ENE of Canova
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.685, -77.409
Purcell Rd. closed due to flooding at Champs Mill Branch.
Flood, Fauquier
- When
- August 13, 8:30 AM EST to 10:30 AM EST
- Where
- Fauquier County, 0.31 mi SSW of Bealeton to 0.11 mi SSW of Bealeton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.566, -77.773
Remington Rd. closed due to flooding at Craig Run.
Flash Flood, Prince William
- When
- August 13, 8:45 AM EST to 10:00 AM EST
- Where
- Prince William County, 1.97 mi WNW of Joplin to 1.86 mi NNE of Joplin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.584, -77.412
The water level along the South Fork Quantico Creek rapidly rose above flood state of 9 feet, cresting at 12.04 feet at 9:30 AM EST on August 13th. The water level remained above flood stage until 11:30 AM EST on the 13th. Joplin Road was covered by water around the bridge and a few feet of water were flowing over the road nearby.
Flood, Fairfax
- When
- August 13, 9:06 AM EST to 12:58 PM EST
- Where
- Fairfax County, 1.54 mi WSW of Merrifield to 1.26 mi WSW of Merrifield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.861, -77.256
The stream gage on the Accotink Creek at Strathmeade Spring exceeded the 251.5 foot flood stage during the indicated period. Both Woodburn Rd. and Prosperity Ave. became flooded by at least 6 inches of water. The peak level of 253.04 feet occurred at 8:30 AM.
Flood, Manassas (C)
- When
- August 13, 9:30 AM EST to 11:30 AM EST
- Where
- Manassas (C) County, 1.48 mi SSE of Manassas to 0.93 mi SSE of Manassas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.730, -77.470
Dumfries Rd. closed due to flooding.
Flood, Prince William
- When
- August 13, 9:30 AM EST to 11:30 AM EST
- Where
- Prince William County, 1.16 mi ENE of Kepp to 1.3 mi ENE of Kepp
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.586, -77.430
Joplin Rd. closed due to flooding at South Fork Quantico Creek.
Flood, Prince William
- When
- August 13, 9:30 AM EST to 11:30 AM EST
- Where
- Prince William County, 1.07 mi N of Minnieville to 1.08 mi N of Minnieville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.645, -77.348
Delaney Rd. closed due to flooding near Minnieville Rd.
Flood, Prince William
- When
- August 13, 9:30 AM EST to 11:30 AM EST
- Where
- Prince William County, 1.77 mi SSE of Brentsville to 1.82 mi SSE of Brentsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.656, -77.489
Orlando Rd. closed due to flooding near Gabriel Pl.
Flood, Culpeper
- When
- August 13, 10:01 AM EST to 12:01 PM EST
- Where
- Culpeper County, 1.61 mi ESE of Catalpa to 1.69 mi ESE of Catalpa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.509, -77.944
Inlet Rd. closed due to flooding at Jonas Run.
Flood, Orange
- When
- August 13, 10:09 AM EST to 12:09 PM EST
- Where
- Orange County, 0.98 mi ENE of Madison Run to 1.02 mi ENE of Madison Run
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.206, -78.114
Mountain Track Rd. closed between Old Gordonsville Rd. and Cox Mill Rd.
Flood, Prince William
- When
- August 13, 10:46 AM EST to 12:46 PM EST
- Where
- Prince William County, 1.7 mi NNW of Nokesville to 1.82 mi NNW of Nokesville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.722, -77.594
Reid Ln. closed due to flooding between Vint Hill Rd. and Fitzwater Dr.
Flood, Orange
- When
- August 13, 10:49 AM EST to 12:49 PM EST
- Where
- Orange County, 2.26 mi ENE of Madison Run to 2.19 mi ENE of Madison Run
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.215, -78.093
Tomahawk Creek Rd. closed due to flooding at Poorhouse Run.
Flood, Spotsylvania
- When
- August 13, 10:52 AM EST to 12:52 PM EST
- Where
- Spotsylvania County, 2.07 mi N of Cdenora to 3.6 mi NNW of Cdenora
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.110, -77.800
Ridge Rd. closed due to flooding between Courthouse Rd. and Lawyers Rd.
Flood, Culpeper
- When
- August 13, 11:00 AM EST to 1:00 PM EST
- Where
- Culpeper County, 0.54 mi W of Brandy to 0.88 mi NW of Brandy
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.500, -77.890
Several roads closed due to flooding in the Brandy Station area.
Flood, Orange
- When
- August 13, 11:05 AM EST to 1:05 PM EST
- Where
- Orange County, 0.56 mi SSW of Madison Run to 0.64 mi SW of Madison Run
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.193, -78.136
Maddison Run Rd. closed due to flooding near Old Gordonsville Rd.
Flood, Prince William
- When
- August 13, 3:00 PM EST to 5:00 PM EST
- Where
- Prince William County, 0.54 mi W of Dumfries to 0.75 mi W of Dumfries
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.570, -77.340
Mine Rd. closed due to flooding along Quantico Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 19, 20204 deaths · 8 events
- Tornadoes and Flash Flooding in Minnesota, August 13 to 14, 2020$385,000 · EF2 · 27 events
- Excessive Heat in California, August 13 to 20, 20201 death · 11 events
- Hail and Damaging Winds in North Dakota, August 13 to 14, 2020$569,000 · 1.75 in hail · 20 events
- Wildfire in Texas, August 13 to 16, 2020$300,000 · 1 event
- Wildfire in California, August 13 to 28, 20208 injured · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2020$162,000 · 4 events
- Flash Flood in Indiana, August 13, 2020$150,000 · 1 event
- Tornadoes and Hail in Minnesota, August 13, 2020EF1 · 28 events
- Flash Flood and Hail in Oklahoma, August 13, 2020$52,000 · 1.75 in hail · 11 events
- Heat in Texas, August 13, 202021 events
- Heat in Louisiana, August 13, 20209 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917057, 916774, 917059, 917062, 917067, 917068, 917069, 917070, 917071, 916775, 918903, 917072, 917073, 917074, 917075, 917076, 917077, 917078, 917079, 917081, 917082, 917083, 917085.